Checkpoint inhibitor associated bullous cutaneous immune related adverse events: a multi-centre observational study
Lorigan, Paul C
Harwood, C. A.
Matin, R. N.
AffiliationDepartment of Dermatology, Chelsea and Westminster Hospital NHS Foundation Trust, UK
MetadataShow full item record
AbstractBackground: Checkpoint inhibitor therapy (CPI) has significantly improved overall survival in several cancers including metastatic melanoma (MM) and in the adjuvant setting. Cutaneous immune-related adverse events (irAEs) secondary to CPI are commonly observed, however autoimmune blistering disorders such as bullous pemphigoid (BP) are rare. Objectives: To review the prevalence, incidence risk, clinicopathological features and management of bullous cutaneous irAEs toxicity associated to CPI therapy. Methods: A multicentre, retrospective, observational study of CPI associated bullous irAEs in adults with all cancers across four UK specialist centres between 2006-2019. Results: 7391 patients were identified. CPI associated bullous irAEs including BP (n=16) occurred in 0.3% (n=22). Median age of onset was 76 years old with male preponderance. Most patients had cutaneous melanoma (73%, n=16) of which 81% (13/16) were BRAF wildtype. Grade 1,2,3,4 skin toxicity occurred in 9% ,45%, 41%,4% respectively. The mucosae were involved in 27% and 25% of confirmed BP cases did not present with bullae. Median time to onset of bullous irAEs was 12 months, with median total symptom duration of 6 months. Single PD-1/PD-L1 agents had a longer time to onset of symptoms compared with combination therapy (median 12 months versus 7 months, respectively). 91%, 64%, 9% of patients required one, two or three lines of treatment respectively. Two cases occurred after completion of CPI (1 and 3 months). Of the 20 cases which presented whilst on CPI this was permanently discontinued in 55% (11/20) and temporarily held in 20% (4/20). In the four held CPI cases, bullous eruption re-flared in 50%. Conclusions: CPI associated bullous skin toxicity is a rare cutaneous irAE occurring in approximately 0.3% over 13 years of treated patients in this series. Not all cases are diagnostic of BP, but management remains the same. There is a prolonged latency of onset compared to other cutaneous irAEs, with a median time of 12 months and it can occur after cessation of therapy. Discontinuation of CPI's may be required. Recognising bullous irAEs promptly and referral to dermatology is essential to optimise management and improve patient outcomes and tumour responses.
CitationKawsar A, Edwards C, Patel P, Heywood RM, Gupta A, Mann J, et al. Checkpoint inhibitor associated bullous cutaneous immune related adverse events: a multi-centre observational study. The British journal of dermatology. 2022 Aug 17. PubMed PMID: 35976170. Epub 2022/08/18. eng.
JournalBritish Journal of Dermatology
- Renal adverse effects of immune checkpoints inhibitors in clinical practice: ImmuNoTox study.
- Authors: Espi M, Teuma C, Novel-Catin E, Maillet D, Souquet PJ, Dalle S, Koppe L, Fouque D
- Issue date: 2021 Apr
- Cutaneous immune-related adverse events in patients with melanoma treated with checkpoint inhibitors.
- Authors: Gault A, Anderson AE, Plummer R, Stewart C, Pratt AG, Rajan N
- Issue date: 2021 Aug
- Cutaneous Immune-Related Adverse Events (irAEs) to Immune Checkpoint Inhibitors: A Dermatology Perspective on Management [Formula: see text].
- Authors: Muntyanu A, Netchiporouk E, Gerstein W, Gniadecki R, Litvinov IV
- Issue date: 2021 Jan-Feb
- A review of bullous pemphigoid associated with PD-1 and PD-L1 inhibitors.
- Authors: Lopez AT, Khanna T, Antonov N, Audrey-Bayan C, Geskin L
- Issue date: 2018 Jun